Alert archive / Puerto Rico / Flash Flood Warnings in 2022
Flash Flood Warning 52, NWS JSJ
NWS JSJ issued this flash flood warning at Sep 18, 2022, 8:54 PM CDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2022, 8:54 PM CDT (01:54 UTC)
- Expired
- Sep 18, 2022, 11:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Emergency
- Flash flood emergency
- Damage threat
- Catastrophic
- Flood severity
- None
The radar
The San Juan radar (TJUA), 23 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 47 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
410
WGCA52 TJSJ 190154
FFWSJU
PRC123-190400-
/O.NEW.TJSJ.FF.W.0052.220919T0154Z-220919T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
954 PM AST Sun Sep 18 2022
...FLASH FLOOD EMERGENCY FOR SECTOR SAN FELIPE AND MOSQUITO IN
SALINAS...
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Salinas County in Puerto Rico...
* Until midnight AST.
* At 954 PM AST, Doppler radar indicated thunderstorms producing
heavy rain in Sector San Felipe and Mosquito in southern Salinas.
Between 10 and 15 inches of rain have fallen. Additional rainfall
amounts of 2 to 4 inches are possible in the warned area.
Widespread life-threatening flash flooding requiring multiple
swift water rescues are already occurring, mainly in Sector San
Felipe and Mosquito in Salinas.
This is a FLASH FLOOD EMERGENCY for Sector San Felipe and Mosquito
in Salinas. This is a PARTICULARLY DANGEROUS SITUATION. SEEK
HIGHER GROUND NOW!
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and Emergency Manager reports.
IMPACT...This is a PARTICULARLY DANGEROUS SITUATION. SEEK
HIGHER GROUND NOW! Life threatening flash flooding of
low water crossings, small creeks and streams, urban
areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Salinas, Coco, Coqui, Vazquez, Playita, Central Aguirre, La Plena,
San Felipe, Mosquito and Las Ochenta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now! This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 1799 6633 1804 6630 1808 6623 1803 6620
1800 6622 1797 6622 1794 6624 1794 6625
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CATASTROPHIC
$$
EM/ICP1 follow-up statement
919
WGCA72 TJSJ 190356
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
1156 PM AST Sun Sep 18 2022
PRC123-190406-
/O.EXP.TJSJ.FF.W.0052.000000T0000Z-220919T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Salinas PR-
1156 PM AST Sun Sep 18 2022
...FLASH FLOOD WARNING WILL EXPIRE AT MIDNIGHT AST TONIGHT FOR
SALINAS COUNTY...
Moderate to heavy rains from hurricane rainbands continue to affect
the area. Catastrophic flash flood damage threat is no longer
anticipated in Salinas, but cannot be ruled out later tonight as
rainbands continue to move across the area. For now, a flash flood
warning for considerable damage impacts will continue through at
least 730 AM AST.
Also, a Flood Watch remains in effect until 600 PM AST Monday for
portions of Puerto Rico and Virgin Islands.
LAT...LON 1799 6633 1804 6630 1808 6623 1803 6620
1800 6622 1797 6622 1794 6624 1794 6625
$$
ICPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 4:41 PM CDT, 4 hours 13 minutes earlier.
Area forecast discussion, Sep 18, 4:41 PM CDT, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
541 PM AST Sun Sep 18 2022
.SYNOPSIS...
Hurricane Fiona will continue to impact Puerto Rico with heavy
rainfall and tropical storm to hurricane force winds. Flash
flooding, mudslides and rivers out of their banks will continue
through tomorrow. Additionally, hazardous marine conditions are
still in place. A wet pattern will still be in place through
early in the workweek.
&&
.SHORT TERM...Tonight through Tuesday...
Catastrophic flooding and multiple mudslides and river out of
their banks have been the main impacts from Hurricane Fiona. Wind
damage has also been reported, mainly across the interior, west
and south Puerto Rico. Fiona made landfall over Cabo Rojo at 320
PM AST, as a category 1 hurricane, with winds up to 85 mph. The
storm will continue to lift into the Mona Channel, but hurricane
force conditions will continue along western Puerto Rico this
evening, and tropical storm conditions will continue until
tomorrow morning. The trailing moisture associated with the storm
will linger into early in the workweek, further complicating
rescue and recovery efforts. Please follow the latest Hurricane
Local Statement (HLSSJU) and Tropical Cyclone Product (TCPAT2) for
additional details.
&&
.LONG TERM...Wednesday Through Sunday.../from prev discussion/
A wet pattern is expected to continue as generally southeasterly
flow will prevail in the lower level, filling the local atmosphere
with saturated air. The atmosphere will continue to be unstable
post-Fiona, therefore thunderstorms are expected throughout the
week. Due to days of continuous rainfall, soils across the islands
will be very saturated and the probability for flooding and
landslides will be elevated. Precipitable water values will remain
above normal and then will decrease by Thursday into the weekend
as patchy moisture moves over the region until about Sunday when a
tropical wave may pass over the region. A strong Tropical Upper
Tropospheric Trough (TUTT) may develop east of the region on
Friday. The position of this upper low and tropical wave will
determine how much rainfall will occur next weekend. Overall, for
the long term forecast, a diminishing wet pattern leading to a
normal weather pattern is expected with the greatest hazards being
urban and small stream flooding, isolated mudslides, and daily
thunderstorms.
&&
.AVIATION...
Hurricane Fiona was centered near 18.2N 67.3W moving NW at 8 kts,
and located about 10 mi W of Mayaguez. Hurricane force winds will
continue to affect TJBQ until 19/01Z, but tropical storm
conditions should continue until 19/15Z. For TJSJ, tropical storm
conditions should continue until 19/06Z. Winds should slow down on
the USVI terminals, but still with SHRA and TSRA causing broken
ceilings and low VIS. Surface winds from the south at
50-60/G80kt near core.
&&
.MARINE...
Hazardous marine conditions are forecast for all of the local
waters for the next several days as Hurricane Fiona moves across
the CWA. Therefore, a Hurricane Warning is in effect for all the
local waters. Building seas up to 18 feet are expected through
Monday morning when Fiona is expected to leave the area. Please
note that high seas, high surf, and strong rip currents will be
life- threatening to those entering the water.
&&
.HYDROLOGY...
heavy rainfall will continue into Monday. The areas most likely
to receive the highest rainfall accumulations are portions of
eastern, interior and southern Puerto Rico, where there is a
potential for rainfall totals to reach 12 to 18 inches with
locally higher amounts to around 30 inches. Across the Vieques
and Culebra and the northern coast of Puerto Rico the potential
exists for rainfall totals to reach 8 to 10 inches. Elsewhere,
including the U.S. Virgin Islands expect rainfall totals to range
between 4 and 6 inches.
Catastrophic flash and urban flooding impacts are occurring
across the interior and eastern and southern half of Puerto Rico
through Monday. Across northwest Puerto Rico as well as the US
Virgin Islands, this rainfall may produce limited flash and urban
flooding impacts. Additionally, mudslides and rockfalls are
ongoing in areas of higher terrain.
Near 40 rain sensors indicated overflowing, and this conditions
are expected to deteriorate further.
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Hurricane Warning for PRZ001>013.
Flood Watch through Monday afternoon for PRZ001>013.
Coastal Flood Warning until 6 AM AST Monday for PRZ002-003-007-
011.
VI...Flood Watch through Monday afternoon for VIZ001-002.
Tropical Storm Warning for VIZ001-002.
&&
SHORT TERM...WS/RAM
HLS...ERG
IDSS...CVB
PUBLIC...RVT/MMCIn the hours before
Local storm report, Sep 18, 6:48 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
748 PM AST SUN SEP 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM DEBRIS FLOW 2 ESE GUAYNABO 18.37N 66.09W
09/18/2022 SAN JUAN PR 911 CALL CENTER
LIGHT POLE DOWN. POWER LINES ON FLOOR.
&&
MMCLocal storm report, Sep 18, 6:53 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
753 PM AST SUN SEP 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 PM DEBRIS FLOW 1 W ACEITUNAS 18.45N 67.08W
09/18/2022 AGUADILLA PR 911 CALL CENTER
LIGHT POLE DOWN. POWER LINES ON THE FLOOR IN
CARRETERA 110 SOUTH.
&&
MMCLocal storm report, Sep 18, 7:30 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
830 PM AST SUN SEP 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 PM FLASH FLOOD LAS OCHENTA 17.99N 66.32W
09/18/2022 SALINAS PR 911 CALL CENTER
FLOODED KITCHEN IN A HOUSE NEAR CALLE MARINA
.
&&
MMCLocal storm report, Sep 18, 8:33 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
933 PM AST SUN SEP 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1222 PM FLASH FLOOD 2 NW CAROLINA 18.43N 66.01W
09/18/2022 CAROLINA PR 911 CALL CENTER
FALLEN TREE, THEY REPORTED RESIDENCIES IN
DANGER.
&&
MMCLocal storm report, Sep 18, 8:45 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
945 PM AST SUN SEP 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 2 NW CAROLINA 18.43N 66.01W
09/18/2022 CAROLINA PR 911 CALL CENTER
WATER BEACH CLUB HOTEL REPORTED TO THE NWS
OFFICE IN SJU THAT THE ROOF TOP OF THEIR
HOTEL BLEW AWAY.
&&
MMCLocal storm report, Sep 18, 8:48 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
948 PM AST SUN SEP 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1204 PM TSTM WND DMG 2 NNW PONCE 18.01N 66.62W
09/18/2022 PONCE PR PUBLIC
ROOF FLEW AWAY AND THE RAIN IS GETTING
INSIDE OF THE RESIDENCY.
&&
MMCThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 7:29 PM CDT | Flash Flood Warning | JSJ | 10 hr | |
| Sep 18, 7:52 PM CDT | Flash Flood Warning | JSJ | 10 hr | |
| Sep 18, 8:09 PM CDT | Flash Flood Warning | JSJ | 8 hr | |
| Sep 18, 8:47 PM CDT | Flash Flood Warning | JSJ | 10 hr | |
| Sep 19, 3:33 AM CDT | Areal Flood Warning | JSJ | 35 hr | |
| Sep 19, 3:52 AM CDT | Areal Flood Warning | JSJ | 20 hr | |
| Sep 19, 4:04 AM CDT | Areal Flood Warning | JSJ | 15 hr | |
| Sep 19, 4:10 AM CDT | Areal Flood Warning | JSJ | 5 hr | |
| Sep 19, 5:59 AM CDT | Flash Flood Warning | JSJ | 4 hr | |
| Sep 19, 6:41 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Sep 19, 6:53 AM CDT | Areal Flood Warning | JSJ | 13 hr | |
| Sep 19, 7:10 AM CDT | Flash Flood Warning | JSJ | 6 hr | |
| Sep 19, 8:11 AM CDT | Areal Flood Warning | JSJ | 46 hr | |
| Sep 19, 9:00 AM CDT | Areal Flood Warning | JSJ | 11 hr | |
| Sep 19, 10:11 AM CDT | Areal Flood Warning | JSJ | 14 hr | |
| Sep 19, 2:37 PM CDT | Flash Flood Warning | JSJ | 4 hr | |
| Sep 19, 3:31 PM CDT | Special Weather Statement | JSJ | 119 min | |
| Sep 19, 4:09 PM CDT | Rip Current Statement | JSJ | 12 hr | |
| Sep 19, 4:09 PM CDT | Small Craft Advisory | JSJ | 12 hr | |
| Sep 19, 4:42 PM CDT | Special Weather Statement | JSJ | 48 min | |
| Sep 19, 6:08 PM CDT | Special Marine Warning | JSJ | 52 min | |
| Sep 19, 6:56 PM CDT | Areal Flood Warning | JSJ | 4 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.